Drug Allergies

Home/Allergy/Drug Allergies
Drug Allergies 2013-02-20T16:46:38+00:00

Drug Allergy 

Adverse reactions to drugs are common. Almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects such as nausea and vomiting to life-threatening anaphylaxis.

An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case a medication, which triggers an allergic reaction. Sensitivities to drugs may produce similar symptoms, but do not involve the immune system.  Adverse reactions to medications are common, yet everyone can have different symptoms. One person may develop a rash or other symptoms when taking a certain medication, while another person on the same drug may have no adverse reaction at all.

Only about 5% to 10% of these reactions are due to an allergy to the medication.

Certain medications are more likely to produce allergic reactions than others. The most common are:
•    Antibiotics, such as penicillin
•    Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
•    Anticonvulsants
•    Monoclonal antibody therapy
•    Chemotherapy

The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth.

Causes of Medication Allergy

A true drug allergy is caused by a series of chemical steps in the body that produce the allergic reaction to a medication.

The first time you take the medicine, you may have no problems. However, your body’s immune system may produce a substance (antibody) called IgE against that drug. The next time you take the drug, the IgE tells your white blood cells to make chemicals like histamine, which cause your allergy symptoms. A drug intolerance may also occur without your body producing IgE. Instead, it might produce other types of antibodies, or have other reactions that do not produce antibodies.

Most drug allergies cause minor skin rashes and hives. Serum Sickness is a delayed type of drug sensitivity that occurs a week or more after you are exposed to a medication or vaccine.

Most side effects of drugs are not due to an allergic reaction. For example, aspirin can cause nonallergic hives or trigger asthma. Some drug reactions are considered “idiosyncratic.” This means the reaction is an unusual effect of the medication, not due to a predictable chemical effect of the drug. Many people confuse an uncomfortable, but not serious, side effect of a medicine (such as nausea) with a true drug allergy, which can be life threatening.

Skin testing may help diagnose an allergy to penicillin-type medications. There are no good skin or blood tests to help diagnose other drug allergies.

If you have had allergy-like symptoms after taking a medicine or receiving contrast (dye) before getting an x-ray, your health care provider will often tell you that this is proof of a drug allergy. You do not need more testing.

Treatment of a Drug Allergy

The goal of treatment is to relieve symptoms and prevent a severe reaction.

Treatment may include:

  • Antihistamines to relieve mild symptoms such as rash, hives, and itching
  • Bronchodilators such as albuterol to reduce asthma-like symptoms (moderate wheezing or cough)
  • Corticosteroids applied to the skin, given by mouth, or given through a vein (intravenously)
  • Epinephrine by injection to treat anaphylaxis
  • Stopping the offending medication

Make sure all of your health care providers — including dentists and hospital staff — know about any drug allergies that you or your children have.

Identifying jewelry or cards (such as Medic-Alert or others) may be recommended.

Occasionally, a penicillin (or other drug) allergy responds to desensitization, where you are given larger and larger doses of a medicine to improve your tolerance of the drug. This should only be done by an allergist when there is no alternative drug for you to take.

When to Contact a Medical Professional

Call your health care provider if you are taking a medication and seem to be having a reaction to it.

Go to the emergency room or call the local emergency number (such as 911) if you have difficulty breathing or develop other symptoms of severe asthma or anaphylaxis. These are emergency conditions.

Prevention of a Drug Allergy

There is generally no way to prevent a drug allergy. If you have a known drug allergy, avoiding the medication is the best way to prevent an allergic reaction. You may also be told to avoid similar medicines. For example, if you are allergic to penicillin, you should also avoid all classes of penicillin for example, amoxicillin or ampicillin.

In some cases, a health care provider may approve the use of a drug that causes an allergy if you are first treated with corticosteroids (such as prednisone) and antihistamines (such as diphenhydramine). Do not try this without a health care provider’s supervision. Pretreatment with corticosteroids and antihistamines has been shown to prevent anaphylaxis in people who need to get x-ray contrast dye.  There are also other forms of contrast dyes that may be used as well.  Consult with your health care provider.

Your health care provider may also recommend “desensitization.” This procedure must be done under close medical supervision. It involves giving very small doses of the medicine over a specific period of time. This should be performed by a Board Certified Allergist.  Do not try this without your health care provider’s supervision.